Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Pill and depression?

(6 Posts)
SeasideBay Sat 15-Apr-17 19:49:40

Has anyone ever experienced depression while being on the pill? I have been taking the pill for approx 10 years now (used to treat painful periods due to endometriosis and for contraception). I would say I am quite an introvert anyway, prefer to listen rather than be the centre of conversation etc.

But in the last year or so I just feel so bloody miserable all the time, like I am constantly fighting back tears for no real reason, I'm snappy and then feel like I have to force myself to speak, even just responding to a simple question.

Has anyone ever experienced anything similar? I don't know whether I am genuinely depressed or whether the pill could be causing this, seeing as I have been on it for so long.

fluffandsnuff Sat 15-Apr-17 19:52:24

Being on the pill messed with my head (unstable mood swings) but it was quite soon after I started taking it and was only on it for a couple of years. Hopefully someone with more experience will be along.

sniffle12 Sat 15-Apr-17 19:57:22

Before even reading your thread, I saw the title and said "yes."

Which pill are you on - combined or mini (progesterone-only)? Both can cause depression, but the mini has a worse reputation for it.

I was fairly happy on the combined, then had to switch to mini (Cerazette/Cerelle) for medical reasons. It was like all the joy was just sucked out of me - looking back, I probably had constant PMS. Just as you describe.

I am also an introvert and have had social anxiety/self-doubt throughout my life, which is worse and better at various times, so I think the pill exacerbated that.

I went to the GP and they took it completely seriously, switched me to another mini pill (Noriday) and it was like a cloud was lifted. So definitely start by seeing your GP and they can not only review your pill but also see if you might benefit from anything to give you a bit of help getting back in a good place, such as additional medication or talking therapies. Personally, I saw a counsellor for a brief 6-session period whilst changing pill and that helped massively.

YouOKHun Sat 15-Apr-17 20:22:06

How old are you OP and what pill? It may not be relevant to you and this is just my experience but up until Mid Feb I was on Cerelle (before that Cerazette, same thing, different brand) which is a progesterone only pill (I'm 49). I look back and realise how much of the last 10 years on Cerelle Ive been low, not depressed in the full sense of the word but living life without much motivation and having a negative perspective. In the last year this has escalated to become a much lower mood, some anxiety and a feeling of not being in control. Of course all this happens against a backdrop of stressful job, managing teenagers and elderly parents and so like many women I've been blaming it all on life whereas Ive now discovered that it's been plummeting oestrogen, made worse by the POP. I am now off the POP and on Qlaira (a 'bio-identical' combined pill. Ok for me as no history of breast cancer etc). After a shaky few weeks I feel better; less rage, less eating(!), more optimistic outlook. I regret how long I was on Cerelle without really assessing how much edge was being taken off me.

SeasideBay Sat 15-Apr-17 21:15:40

Im 27, been on microgynon and then changed to rivegidon (sp?) about 18 months ago. Both have the same active hormone I think. Thinking back, I have always felt a bit 'off'', tired, fed up feeling but have always put it down to busy demanding job and very active time consuming hobby. The last 12 months though I have gradually been feeling more and more miserable, no motivation to do things, almost a feeling of self sabotage in a way, I know Im doing it but cant bring myself to sort it out.

firsttimer12345 Sat 15-Apr-17 23:10:27

Yes, had been on microgynon for 10 years ish. I read an article about the link between depression and the pill over the summer and came off it. Have felt much better since but now knocked up grin two birds, one stone haha.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now